Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 97, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 23, 2005, 6:58 PM MDT for Cascade County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2005, 6:58 PM MDT (00:58 UTC)
- Expired
- Aug 23, 2005, 8:00 PM MDT
- In force
- 62 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Cascade County, MT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 2222 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 240059
SVRTFX
MTC013-240200-
/O.NEW.KTFX.SV.W.0097.050824T0058Z-050824T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
658 PM MDT TUE AUG 23 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASCADE COUNTY IN CENTRAL MONTANA
* UNTIL 800 PM MDT
* AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTH OF CASCADE...MOVING NORTHEAST AT
35 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR CENTERVILLE AND SAND COULEE BY 745 PM MDT
NEAR BELT BY 800 PM MDT
THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 245 AND 254
AND HIGHWAY 89 BETWEEN MILE MARKERS 70 AND 90.
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4757 11103 4757 11097 4755 11094 4754 11088
4739 11074 4704 11171 4718 11186
$$
SCHAUMANN2 follow-up statements
000
WWUS55 KTFX 240131
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
729 PM MDT TUE AUG 23 2005
MTC013-240200-
/O.CON.KTFX.SV.W.0097.000000T0000Z-050824T0200Z/
CASCADE MT-
729 PM MDT TUE AUG 23 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR
CENTRAL CASCADE COUNTY...
AT 722 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 13 MILES EAST
OF CASCADE...MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE...
6 MILES SOUTHEAST OF SAND COULEE BY 755 PM MDT
NEAR CENTERVILLE AND 9 MILES SOUTHWEST OF BELT BY 800 PM MDT
THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 66 AND 90 AND
HIGHWAY 200 BETWEEN MILE MARKERS 0 AND 5.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4757 11103 4757 11097 4755 11094 4754 11088
4730 11079 4708 11157 4727 11170
$$
SCHAUMANN000
WWUS55 KTFX 240200
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 PM MDT TUE AUG 23 2005
MTC013-240209-
/O.EXP.KTFX.SV.W.0097.000000T0000Z-050824T0200Z/
CASCADE MT-
759 PM MDT TUE AUG 23 2005
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASCADE COUNTY EXPIRES
AT 800 PM MDT...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE
FROM THIS STORM.
LAT...LON 4757 11103 4757 11097 4755 11094 4754 11088
4730 11079 4708 11157 4727 11170
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:20 PM MDT, 38 minutes earlier.
Area forecast discussion, Aug 23, 6:20 PM MDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 620 PM MDT TUE AUG 23 2005 UPDATED AVIATION SECTION .DISCUSSION... TONIGHT...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CLOSE OFF AS IT ENTERS NORTHWEST MONTANA. STRONG LARGE SCALE ASCENT IS EXPECTED WITH THE APPROACH OF THE LOW...AND WILL BE FURTHER ENHANCED AS THE LEFT EXIT REGION OF AN UPPER LEVEL JET OVERSPREADS CENTRAL MONTANA. MEANWHILE...THE LOWERING HEIGHTS WILL SUPPORT A CANADIAN COLD FRONT PROGRESSING SOUTH AND EAST THROUGH THE FORECAST AREA. WILL THEREFORE GO WITH HIGH LIKELY TO CATEGORICAL POPS OVER CENTRAL MONTANA AND SCATTERED POPS OVER THE SOUTHWEST. ATMOSPHERIC PROFILES WILL SUPPORT HAIL AND GUSTY WINDS WITH SOME OF THE STRONGER STORMS THIS EVENING. NON-THUNDERSTORM WINDS WILL BE ALSO BE GUSTY OUT OF THE NORTH AS THE FRONT PASSES. SNOW LEVELS ALONG THE ROCKY MOUNTAIN FRONT WILL LOWER TO AROUND 6500 FEET...WITH SOME SNOW ACCUMULATION EXPECTED. WEDNESDAY AND WEDNESDAY NIGHT...THE UPPER LEVEL LOW PRESSURE WILL SLOWLY MOVE ALONG THE INTERNATIONAL BORDER. PLENTY OF UPPER LEVEL DYNAMICS WILL REMAIN OVERHEAD TO CONTINUE SCATTERED POPS OVER CENTRAL MONTANA. LESS IN THE WAY OF LIFT OVER THE SOUTHWEST FAVORS ONLY ISOLATED POPS. ABUNDANT CLOUD COVER AND THE CANADIAN AIRMASS WILL KEEP TEMPERATURES WELL BELOW NORMAL. WINDS ARE ALSO EXPECTED TO BECOME BRISK OUT OF THE NORTHWEST...MAKING FOR A RATHER RAW DAY. SNOW LEVELS WILL REMAIN BETWEEN 6000 AND 6500 FEET ALONG THE FRONT...WITH MORE ACCUMULATING SNOW EXPECTED. THURSDAY...THE UPPER LEVEL LOW WILL FINALLY BEGIN TO MOVE OUT OF THE REGION. THE ATMOSPHERE WILL BEGIN TO DRY OUT...SO PARTLY CLOUDY SKIES AND DRY WEATHER ARE EXPECTED OVER MOST LOCATIONS. THE FORECAST AREA WILL REMAIN IN A CYCLONIC NORTHWESTERLY FLOW...WITH RATHER COOL LOWER AND MIDDLE LEVEL TEMPERATURES. HIGH TEMPERATURES WILL THEREFORE REMAIN AROUND 5 DEGREES BELOW NORMAL. BREEZY NORTHWESTERLY WINDS ARE EXPECTED TO CONTINUE OVER MUCH OF CENTRAL MONTANA. SCHAUMANN THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS MOVE UPPER LEVEL TROF OUT OF EASTERN PORTION OF AREA THURSDAY NIGHT WITH A WEAK UPPER LEVEL RIDGE OVER AREA FRIDAY AND SATURDAY. MODELS IN BETTER AGREEMENT HOLDING NEXT UPPER LEVEL TROF MOVING OFF PACIFIC COAST. HAVE REMOVED CHANCE OF PRECIP FOR SATURDAY AND SATURDAY NIGHT AND HAVE GONE WITH SOUTHWEST FLOW RETURNING SUNDAY AFTERNOON WITH NEXT SURFACE LOW MOVING TOWARDS AREA SUNDAY NIGHT FOR INCREASING CHANCE OF PRECIPITATION. WARMED TEMPERATURES FOR SUNDAY. CAMP MONDAY THROUGH WEDNESDAY...LATEST SOLUTIONS DIFFER GREATLY BY MONDAY NIGHT. THE QUICKER EUROPEAN MODEL BRINGS TROF INTO WESTERN MONTANA WHILE GFS IS MORE ZONAL. WILL CONTINUE WITH COOLER AND MOIST TREND OVER MOST ZONES WITH CHANCE POPS FOR MUCH OF THE CWA TUESDAY AND WEDNESDAY. WITH MODEL SOLUTIONS REMAINING INCONSISTENT WITH THE LATTER END OF THE PERIOD CONFIDENCE IS LOW ON TIMING AND PRECIPITATION AMOUNTS. SAUCIER && .AVIATION... UPDATED 0020Z. UPPER TROF CONTINUES TO MOVE OVER WESTERN MONTANA WITH AN ASSOCIATED SURFACE FRONT MOVING SOUTH OVER THE COUNTY WARNING AREA. WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THESE FEATURES AND WILL CONTINUE THROUGH 12Z. VFR CONDITIONS WILL PREVAIL AHEAD OF THE SURFACE FRONT EXCEPT MVFR CONDITIONS IN THE VICINTY OF THUNDERSTORMS. MVFR CONDITIONS WILL PREVAIL BEHIND THE FRONT WITH ISOLATED AREAS OF IFR POSSIBLE. && .PRELIMINARY POINT TEMPS/POPS... GTF 48 61 43 74 / 80 40 30 0 CTB 43 55 40 71 / 80 60 40 0 HLN 53 67 45 74 / 60 30 30 0 BZN 48 70 40 74 / 50 20 20 0 WEY 40 66 30 68 / 30 20 20 0 DLN 45 69 37 73 / 20 10 10 0 HVR 52 62 44 74 / 80 60 40 0 LWT 51 63 41 69 / 80 40 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SCHAUMANN LONG TERM...CAMP/SAUCIER AVIATION...EMANUEL WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 23, 10:41 AM MDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1041 AM MDT TUE AUG 23 2005 MTZ009>014-044>051-241645- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS- 1041 AM MDT TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA...CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. A FEW OF THE STRONGER STORMS MAY CONTAIN LARGE HAIL AND STRONG STRAIGHT LINE WINDS. TONIGHT...SNOW LEVELS ALONG THE ROCKY MOUNTAIN FRONT WILL FALL TO AROUND 6500 FEET. SNOW ACCUMULATIONS OF 1 TO 3 INCHES CAN BE EXPECTED ABOVE 7000 FEET...WITH UP TO AN INCH POSSIBLE DOWN TO 6500 FEET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW LEVELS WILL REMAIN BETWEEN 6000 AND 6500 FEET THROUGH THURSDAY MORNING. ADDITIONAL SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES CAN BE EXPECTED INTO WEDNESDAY NIGHT ABOVE 6500 FEET...WITH MINOR ACCUMULATIONS DOWN TO 6000 FEET. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052>055-241645- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 1041 AM MDT TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. A FEW OF THE STRONGER STORMS MAY CONTAIN LARGE HAIL AND STRONG STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SCHAUMANN
In the hours before
Local storm report, Aug 23, 3:16 PM MDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
316 PM MDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL 8 E CONRAD 48.17N 111.77W
08/23/2005 0.25 INCH PONDERA MT TRAINED SPOTTER
1.4 INCHES OF HEAVY RAIN WITH PEA SIZED HAIL FELL IN AN
HOUR TIME PERIOD. FARMER RPTD 50 PERCENT OF HIS BARLEY
CROP LOST.
&&
WILLIAMSON DCLocal storm report, Aug 23, 3:28 PM MDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 PM MDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN 13 S CHESTER 48.32N 110.97W
08/23/2005 0.90 INCH LIBERTY MT AIRPLANE PILOT
9 TENTHS OF AN INCH FELL IN 10 MIN. PEA SIZED HAIL. STORM
WIND GUST WAS 48 MPH FM THE SOUTHWEST.
&&
WILLIAMSON DCLocal storm report, Aug 23, 3:38 PM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
338 PM MDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 15 S INVERNESS 48.34N 110.68W
08/23/2005 0.50 INCH HILL MT TRAINED SPOTTER
ATLEAST 1/2 INCH OF RAIN FELL IN 15 MIN. PEA SIZED HAIL
WIND GUST ABOUT 45 MPH
&&
WILLIAMSON DCNearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.